Pennsylvania, 2006Damaging Wind in Pennsylvania, March 13, 2006
March 13, 2006 · NWS CTP · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 13, 3:38 PM EST, 2 hours 59 minutes earlier.
Area forecast discussion, Mar 13, 3:38 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 PM EST MON MAR 13 2006
.SHORT TERM /TONIGHT/...
SPECIAL SOUNDINGS AROUND THE REGION INDICATE SATURATED CONDITIONS
UP THROUGH THE ATMOSPHERE AS EARLIER CONVECTION HAS STABILIZED
MOST OF OUR NORTHERN CWA. THE MAIN AREA OF CONVECTION MOVING INTO
WESTERN PA NOW HAS SHOWN SOME SEVERE CHARACTERISTICS. THIS WILL BE
THE CONCERN THIS EVENING AS SOME SUN HAS PUSHED TEMPERATURES INTO
THE MID 70S OVER THE CENTRAL MOUNTAINS AND TO NEAR 80 OVER THE
SOUTHEAST.
THE SURFACE FRONT IS MOVING THROUGH WESTERN OHIO WITH A FEW
LIGHTNING STRIKES REPORTED OVER THE PAST HOUR. THIS WILL KEEP THE
THUNDERSTORM THREAT GOING TONIGHT AND WITH THE STRONG 850 MB WINDS
TO 60 KTS...THE POTENTIAL FOR DAMAGING WINDS CONTINUES OVERNIGHT.
COLD AIR RUSHING IN BEHIND THE FRONT OVERNIGHT WILL FILTER INTO
THE FAR NORTHWEST ZONES CHANGING THE RAIN TO SNOW SHOWERS AFTER
MIDNIGHT. WE WILL SEE WORDING IN THE FORECAST OF STRONG STORMS AND
SNOW ACCUMULATIONS IN THE SAME PERIOD FOR THE FAR NORTHWEST.
&&
.LONG TERM /TUESDAY THROUGH MONDAY/...
GUSTY WEST WINDS AND COLD AIR ADVECTION WILL DOMINATE THE ENTIRE
FORECAST AREA ON TUESDAY. WINDS WILL BE GUSTY BUT SHOULD REMAIN
BELOW ADVISORY CRITERIA AS THE LOW PULLS WELL NORTH INTO ONTARIO.
TEMPERATURES WILL FALL ON TUESDAY WITH RAIN SHOWERS MIXING WITH
SNOW SHOWERS OVER ALL BUT THE SOUTHEAST BY EVENING.
THE NEXT SYSTEM WILL DIVE SOUTHEAST ACROSS THE GREAT LAKES ON
THURSDAY AND SPREAD A RAIN/SNOW MIX FROM WEST TO EAST. AS
TEMPERATURES COOL OVERNIGHT INTO FRIDAY...AN AREA OF LIGHT SNOW
WILL DEVELOP.
TEMPERATURES REMAIN NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE
WEEKEND.
&&
.AVIATION...
THUNDERSTORMS WILL BECOME MORE NUMEROUS AND SPREAD EAST ACROSS
CENTRAL PENN AND THE SUSQUEHANNA RIVER VALLEY LATE TODAY AND
TONIGHT. NEAR TO SLIGHTLY ABOVE MVFR CLOUDS WIDESPREAD ACROSS THE NW
THIRD OF PENN AT 19Z WILL MOVE EAST AT 25KT...OVERSPREADING MOST OF
THE REGION (EXCEPT FOR PERHAPS THE LOWER SUSQ VALLEY) BY 23Z.
BORDERLINE LLVL WIND SHEAR IS POSSIBLE THIS EVENING ACROSS THE SUSQ
VALLEY IN ADVANCE OF A COLD FRONTAL PASSAGE. HOWEVER...IN THIS AREA
WE STILL EXPECT SFC...SOUTHWESTERLY GRADIENT WINDS TO RANGE FROM 10
TO 20 MPH IN MOST PLACES.
A BROKEN TO SOLID LINE OF STRONG TO POSSIBLE SEVERE TSRA
(ACCOMPANIED BY LOCAL IFR CIGS/VSBYS...WIND GUSTS OVER 45 KT AND
HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER) WILL MOVE ACROSS
THE REGION WEST OF KELM...KUNV AND KAOO BETWEEN 22Z AND 01Z THIS
EVENING (ONGOING FROM LATE AFTERNOON ON IN THE VCNTY OF KBFD).
MORE LIKELY WILL BE INTENSIFICATION OF THIS LINE AS IT ENCOUNTERS
THE WARMER...AND MORE UNSTABLE AIRMASS ALONG AND SE OF A LINE FROM
KSEG TO KMRB LATER THIS EVENING.
FOLLOWING THE COLD FRONTAL PASSAGE TONIGHT...GUSTY 30-40 MPH
WESTERLY WINDS WILL BUFFET THE ENTIRE REGION BEGINNING DURING THE
MID MORNING HOURS TUESDAY AND CONTINUING THROUGH THE DAY. BKN-OVC
MVFR CIGS WILL BE CONFINED MAINLY TO THE WESTERN AND NORTHERN MTNS
ON TUESDAY.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...TYBURSKI
LONG TERM...TYBURSKI
AVIATION...LAMBERT
Hazardous weather outlook, Mar 13, 4:30 AM EST, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 AM EST MON MAR 13 2006
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-140930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
430 AM EST MON MAR 13 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING THROUGHOUT CENTRAL PENNSYLVANIA. SHOWERS AND THUNDERSTORMS
WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SOME ACCUMULATING SNOW IS EXPECTED THURSDAY INTO FRIDAY OVER MOST
OF CENTRAL PENNSYLVANIA. AT THIS TIME...ACCUMULATIONS APPEAR TO BE
LIGHT...BUT THE SITUATION BEARS WATCHING THROUGHOUT THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
DEVOIR
In the hours before
Special weather statement, Mar 13, 5:38 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 PM EST MON MAR 13 2006
PAZ037-041-132330-
NORTHERN LYCOMING-TIOGA-
538 PM EST MON MAR 13 2006
...A STRONG THUNDERSTORM WILL AFFECT TIOGA AND LYCOMING COUNTIES...
AT 533 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF JERSEY SHORE...MOVING
NORTHEAST AT 55 MPH. THE THUNDERSTORM WILL BE NEAR ENGLISH CENTER
AROUND 545 PM...BUTTONWOOD...TROUT RUN AROUND 550 PM...RALSTON...
BLOSSBURG AROUND 600 PM...OGDENSBURG AND BARBOURS AROUND 605 PM.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
FORECASTER: DANGELO
Special weather statement, Mar 13, 5:56 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
556 PM EST MON MAR 13 2006
PAZ026>028-034>036-056-063-132345-
BEDFORD-CUMBERLAND-FRANKLIN-FULTON-HUNTINGDON-JUNIATA-MIFFLIN-PERRY-
556 PM EST MON MAR 13 2006
...STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL PENNSYLVANIA...
AT 552 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
HUNTINGDON TO 20 MILES SOUTH OF BREEZEWOOD...MOVING EAST AT 50 MPH.
THE THUNDERSTORMS WILL BE NEAR ALLENSVILLE...THREE SPRINGS...THE
SIDELING HILL REST AREA OF THE TURNPIKE AND SHIRLEYSBURG AROUND 600
PM...MCVEYTOWN...SHADE GAP...MCCONNELLSBURG AND FORT LITTLETON
AROUND 605 PM...STRODES MILLS AND PERULACK AROUND 610 PM.
THE LINE OF STORMS WILL THEN CONTINUE AT A HIGH SPEED WITH HGIH WIND
GUSTS AS THEY MOVE INTO THE GREAT VALLEY AND INTO TOWNS LIKE
SHIPPENSBURG AND CHAMBERSBURG AROUND 630 PM.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. WINDS OF THIS
SPEED WILL CAUSE SMALL LIMBS TO BREAK OFF TREES...BUT SHOULD NOT
MAKE WIDESPREAD WIND DAMAGE.
FORECASTER: DANGELO
Special weather statement, Mar 13, 6:00 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
600 PM EST MON MAR 13 2006
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-140400-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
600 PM EST MON MAR 13 2006
...PENNSYLVANIA SEVERE WEATHER AWARENESS WEEK...
TODAY IS THE FIRST DAY OF THE PENNSYLVANIA SEVERE WEATHER
AWARENESS WEEK. THIS WEEK WE WILL COVER VARIOUS TOPICS RELATING TO
SEVERE WEATHER AND WEATHER SAFETY.
OUR TOPIC FOR TODAY...TORNADOES AND TORNADO SAFETY.
WE WILL COVER THE DIFFERENCE BETWEEN A TORNADO WATCH AND A
TORNADO WARNING...AND GIVE YOU TIPS ON WHAT TO DO WHEN A WATCH OR
WARNING IS ISSUED FOR YOUR AREA.
WHAT IS A TORNADO?
A TORNADO IS A VIOLENTLY ROTATING COLUMN OF AIR IN CONTACT WITH THE
GROUND. THE WIND SPEED INSIDE A TORNADO RANGES FROM UNDER 100 MILES
AN HOUR TO OVER 300 MILES AN HOUR. THEY CAN TRAVEL AS FAST AS 70
MPH...AND CAN DESTROY VIRTUALLY EVERYTHING IN THEIR PATH.
WHILE MOST TORNADOES THAT OCCUR IN PENNSYLVANIA ARE NOT AS STRONG
AS THEIR COUNTERPARTS IN THE MIDWEST...STRONG AND DAMAGING
TORNADOES CAN AND DO OCCUR HERE. IN FACT...PENNSYLVANIA RANKS IN
THE TOP 25 FOR TORNADO OCCURRENCE IN THE UNITED STATES AND AVERAGES
TWENTY TORNADOES PER YEAR. ON MAY 31ST AND JUNE 2ND 1998...
PENNSYLVANIA WAS HIT BY 40 TORNADOES...SOME OF WHICH HAD WIND
SPEEDS OVER 200 MPH.
WHAT DOES A TORNADO WATCH MEAN?
A TORNADO WATCH IS ISSUED WHEN CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS. THE TORNADO WATCH IS ISSUED
TO ALERT YOU TO THE POSSIBILITY THAT SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP...AND THAT THEY MAY PRODUCE TORNADOES. THE
NATIONAL WEATHER SERVICE ISSUES A TORNADO WATCH FOR MANY
COUNTIES AND FOR SEVERAL HOURS AT A TIME.
WHAT YOU SHOULD DO WHEN A TORNADO WATCH IS ISSUED...
GO ABOUT YOUR NORMAL ACTIVITIES...BUT WATCH THE SKY AROUND YOU
FOR DEVELOPING STORMS. PERIODICALLY LISTEN TO NOAA WEATHER RADIO
OR MEDIA OUTLETS FOR UPDATES AND POSSIBLE WARNINGS.
KNOW WHICH COUNTY YOU LIVE IN...AND WHICH ONES BORDER YOUR
COMMUNITY. KNOW HOW TO GET TO A SAFE PLACE QUICKLY IF A WARNING
IS ISSUED FOR YOUR AREA...OR IF THUNDERSTORMS APPROACH.
WHAT DOES A TORNADO WARNING MEAN?
A TORNADO WARNING IS ISSUED WHEN DOPPLER RADAR SHOWS A DEVELOPING
TORNADO...OR WHEN A TORNADO HAS BEEN SIGHTED BY TRAINED SKYWARN
SPOTTERS. THE WARNING MEANS A TORNADO IS GOING TO MOVE THROUGH
YOUR COUNTY SOON...SO YOU NEED TO TAKE IMMEDIATE ACTION TO PROTECT
YOUR LIFE AND PROPERTY. TORNADO WARNINGS ARE ISSUED BY NATIONAL
WEATHER SERVICE OFFICES TYPICALLY FOR ONE COUNTY...FOR UP TO ONE
HOUR.
WHAT YOU SHOULD DO WHEN A TORNADO WARNING IS ISSUED...
THE KEY IS TO REMAIN CALM...BUT TAKE IMMEDIATE ACTION. IF YOU ARE AT
HOME OR IN A SMALL BUILDING...GO TO THE BASEMENT OR TO AN INTERIOR
ROOM ON THE LOWEST FLOOR. CLOSETS...BATHROOMS...AND OTHER INTERIOR
ROOMS OFFER THE BEST PROTECTION. AVOID WINDOWS AND GET UNDER
SOMETHING STURDY OR COVER YOURSELF WITH A MATTRESS.
IF YOU ARE IN A SCHOOL...HOSPITAL...OR SHOPPING CENTER...GO TO A
PRE-DESIGNATED SHELTER AREA. STAY AWAY FROM LARGE OPEN AREAS SUCH AS
GYMS OR AUDITORIUMS. DO NOT GO OUTSIDE TO YOUR CAR. IF YOU ARE IN A
HIGH-RISE BUILDING...GO TO AN INTERIOR SMALL ROOM OR HALLWAY ON THE
LOWEST FLOOR POSSIBLE. DO NOT USE THE ELEVATOR.
GET OUT OF MOBILE HOMES OR VEHICLES. THEY ARE EASILY TOSSED ABOUT
BY STRONG WINDS IN THE TORNADO. TAKE SHELTER IN A SUBSTANTIAL
STRUCTURE. IF THERE IS NO SHELTER NEARBY...LIE FLAT IN A DITCH OR LOW
SPOT...WITH YOUR HANDS SHIELDING YOUR HEAD. NEVER STAY INSIDE THE
MOBILE HOME OR VEHICLE.
FOR ADDITIONAL INFORMATION ON TORNADOES AND SEVERE WEATHER
CHECK OUT OUR WEBSITE AT:
WEATHER.GOV/STATECOLLEGE...ALL IN LOWER CASE.
...WEATHER SAFETY TOPICS FOR THE REST OF THE WEEK...
TUESDAY... GENERAL THUNDERSTORM SAFETY.
WEDNESDAY... FLASH FLOOD SAFETY.
THURSDAY... RIVER FLOOD SAFETY.
FRIDAY... SKYWARN SEVERE WEATHER SPOTTERS.
NOW IS THE TIME TO PREPARE FOR THIS YEARS SEVERE WEATHER SEASON.
DANGELO
Special weather statement, Mar 13, 6:15 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
615 PM EST MON MAR 13 2006
PAZ041-042-140000-
NORTHERN LYCOMING-SULLIVAN-
615 PM EST MON MAR 13 2006
...A STRONG THUNDERSTORM WILL AFFECT SULLIVAN AND LYCOMING
COUNTIES...
AT 612 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTH OF MONTOURSVILLE...MOVING EAST AT
60 MPH. THE THUNDERSTORM WILL BE NEAR LINCOLN FALLS AROUND 620 PM AND
DUSHORE AROUND 635 PM.
WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THIS STORM.
FORECASTER: TYBURSKI
Special weather statement, Mar 13, 6:19 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
619 PM EST MON MAR 13 2006
PAZ042-140000-
SULLIVAN-
619 PM EST MON MAR 13 2006
...A STRONG THUNDERSTORM WILL AFFECT SULLIVAN COUNTY...
AT 617 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF MONTOURSVILLE...MOVING EAST
AT 60 MPH. THE THUNDERSTORM WILL BE NEAR FORKSVILLE AROUND 625 PM...
LAPORTE AROUND 630 PM AND DUSHORE AROUND 635 PM.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
FORECASTER: TYBURSKI
Local storm report, Mar 13, 6:33 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
633 PM EST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND DMG ROCKTON 41.08N 78.66W
03/13/2006 CLEARFIELD PA EMERGENCY MNGR
NUMEROUS TREES DOWN
0454 PM TSTM WND GST CLEARFIELD 41.02N 78.44W
03/13/2006 M59 MPH CLEARFIELD PA OFFICIAL NWS OBS
51 KT WIND GUST REPORTED AT CLEARFIELD AIRPORT
0525 PM TSTM WND DMG WESTPORT 41.30N 77.84W
03/13/2006 CLINTON PA EMERGENCY MNGR
TWO TREES DOWN NEAR WESTPORT ON RTE 120.
&&
MMDThunderstorm Wind, Sullivan
- When
- March 13, 6:37 PM EST
- Where
- Sullivan County, 3 mi SE of Muncy Vly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.317, -76.550
Thunderstorm winds knocked down trees and power lines on Route 42 in Davidson Township, about 3 miles southeast of Muncy Valley.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Hawaii, March 13 to 14, 20067 deaths · 1 event
- Tornadoes in Missouri, March 13, 20066 injured · $2.7 million · F3 · 3 events
- Tornadoes in Missouri, March 13, 20061 injured · $800,000 · F3 · 2 events
- High Wind in Michigan, March 13 to 14, 20061 death · 2 injured · 52 kt wind · 12 events
- Strong Wind in Ohio, March 13, 20061 death · 1 event
- Tornado in Missouri, March 13, 20062 injured · F2 · 1 event
- Damaging Winds in Indiana, March 13, 2006$290,000 · 60 kt wind · 4 events
- Strong Wind in Illinois, March 13, 20065 injured · $35,000 · 2 events
- Strong Wind in Wisconsin, March 13, 2006$65,000 · 12 events
- Hail and Damaging Wind in Kentucky, March 13, 2006$75,000 · 2.75 in hail · 9 events
- Tornado in Alabama, March 13, 2006$34,000 · F1 · 1 event
- Flash Flooding in Wisconsin, March 13, 2006$60,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492771.